Massive theophylline overdose with atypical metabolic abnormalities

S. H.S. Eshleman, L. M. Shaw

Research output: Contribution to journalArticlepeer-review

Abstract

We report a case of fatal theophylline overdose in a 16-year-old asthmatic boy who presented with seizures, respiratory arrest, and a theophylline concentration of 117 mg/L in serum. His hospital course was complicated by refractory hypotension and severe ischemic necrosis of skeletal muscle, bowel, and liver. The metabolic abnormalities observed early in his hospital course included severe hyperkalemia, hyperphosphatemia, hypermagnesemia, hypocalcemia, and profound metabolic acidosis. These metabolic abnormalities differ from those previously reported in cases of massive theophylline overdose. The metabolic abnormalities observed in this patient probably reflected his extensive ischemic tissue damage with release of intracellular ions and associated acidemia. Markedly increased catalytic activities of creatine kinase, aspartate aminotransferase, and alanine aminotransferase in serum were also noted.

Original languageEnglish (US)
Pages (from-to)398-399
Number of pages2
JournalClinical chemistry
Volume36
Issue number2
DOIs
StatePublished - 1990
Externally publishedYes

ASJC Scopus subject areas

  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint Dive into the research topics of 'Massive theophylline overdose with atypical metabolic abnormalities'. Together they form a unique fingerprint.

Cite this